ArticleJournal of cardiology cases2013
A case of severe hypothyroidism causing cardiac tamponade associated with lithium intoxication.
Article in Journal of cardiology cases, 2013. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers, 1 of them a synthesis that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
3 citing papers in PubMed, 1 synthesis or guideline pooled it, 6 citations in OpenAlex.
- Lithium Toxicity in Older Adults: a Systematic Review of Case Reports.Clinical drug investigation · 2018Pooled it
- Hydralazine-Associated Pericardial Effusion Causing Cardiac Tamponade Without Hypotension.JACC. Case reports · 2026Article
- Early Cardiac Tamponade in a Patient with Postsurgical Hypothyroidism.Case reports in cardiology · 2015Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
6 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
A 70-year-old man was referred to our emergency department for shortness of breath on exertion and systemic edema. He had been taking lithium carbonate for 2 years (500 mg/day over previous 3 months) for bipolar disorder diagnosed at age 60. He was diagnosed with hypothyroidism accompanied by Hashimoto's disease 2 weeks before hospitalization. Massive pericardial effusion and bilateral pleural effusions were demonstrated by transthoracic echocardiography and computed tomography. Cardiac tamponade occurred on the 3rd day. Pericardiocentesis and thoracentesis were performed once and three times, respectively, because of the acute deterioration of hemodynamic status due to pleural and pericardial effusion. Lithium carbonate is a widely used and effective treatment for bipolar disorder. However, lithium has a narrow therapeutic range and many side effects. An important aspect of this case was the rapid development of severe hypothyroidism, although serum lithium concentration was measured regularly and was maintained within the therapeutic range. It is important to note that lithium can cause serious complications, as in this patient, even if serum lithium concentration is measured regularly and maintained within the therapeutic range. We report the first case of cardiac tamponade caused by hypothyroidism associated with administration of lithium. <
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.